Nebraska, 2011Winter Storm in Nebraska, December 3, 2011
December 3, 2011 · NWS LBF · 1 event in 1 county or zone
A winter storm tracking from eastern Colorado into northern Kansas and southern Nebraska brought areas of heavy snowfall to portions of southwest Nebraska on December 3rd, 2011. Storm total snowfall amounts ranged from 5 to 12 inches across Frontier County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm tracking from eastern Colorado into northern Kansas and southern Nebraska brought areas of heavy snowfall to portions of southwest Nebraska on December 3rd, 2011. Storm total snowfall amounts ranged from 5 to 12 inches across Frontier County. North winds of 20 to 30 mph also caused considerable blowing snow with drifts up to 4 feet across the southeastern part of the county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 2, 11:37 PM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Dec 2, 11:37 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1137 PM CST FRI DEC 2 2011
.AVIATION...
FOR THE KLBF AND KVTN TERMINALS THROUGH 06Z SUNDAY.
A VIGOROUS UPPER LEVEL TROUGH OF LOW PRESSURE...WILL SPREAD LOW
CLOUDS...STRONG NORTHERLY WINDS AND WINTRY PRECIPITATION TO A LARGE
PORTION OF CENTRAL AND SOUTHERN NEBRASKA ON SATURDAY. LOCATIONS
ACROSS NORTHERN NEBRASKA ARE EXPECTED TO AVOID THE SNOW...WITH ONLY
VFR CEILINGS EXPECTED. FOR THE KVTN TERMINAL...HIGH CLOUDS WILL
THICKEN OVERNIGHT WITH CEILINGS OF 10000 FT AGL EXPECTED. NORTHERLY
WINDS WILL INCREASE OVERNIGHT WITH GUSTS UP TO 25 KTS POSSIBLE
SATURDAY.
FLIGHT CONDITIONS AT THE KLBF TERMINAL WILL DETERIORATE SATURDAY
MORNING AS THE MAIN TROUGH OF LOW PRESSURE EJECTS ACROSS THE CENTRAL
AND SOUTHERN PLAINS. FOR THE REST OF TONIGHT...CEILINGS WILL
GRADUALLY LOWER...REACHING 2000 FT AGL BY 11Z SATURDAY. LIGHT SNOW
IS EXPECTED TO DEVELOP AT THE KLBF TERMINAL BY MID MORNING WITH
PERSISTENT VSBYS OF 3SM AND CEILINGS AON 1500 FT AGL. SNOWFALL RATES
ARE EXPECTED TO INTENSIFY BY MID DAY SATURDAY WITH VISIBILITIES DOWN
TO 1SM AND CEILINGS DROPPING BLO 1000 FT AGL. NORTHERLY WINDS WILL
INCREASE ON SATURDAY...GUSTING AS HIGH AS 25 KTS AFTER 15Z. CEILINGS
WILL IMPROVE AND WINDS WILL DIMINISH SATURDAY EVENING AS THE STORM SYSTEM
MOVES EAST.
&&
.PREV DISCUSSION... /ISSUED 925 PM CST FRI DEC 2 2011/
UPDATE...JUST ISSUED A WINTER WEATHER ADVISORY FOR FRONTIER AND
CUSTER COUNTY...PRIMARILY FOR SOUTHERN PORTIONS OF CUSTER COUNTY. IN
THESE AREAS...3 TO 6 INCHES OF SNOW IS EXPECTED. WV IMAGERY IS
INDICATING A BROAD TROUGH OF LOW PRESSURE OVER THE FOUR CORNERS WITH
A STRONG LEAD WAVE LIFTING INTO CENTRAL AND NERN NEW MEXICO ATTM.
COOLING CLOUD TOPS WERE NOTED OVER NRN NM OVER THE PAST COUPLE OF
HRS WITH OBSERVATIONS INDICATING LIGHT SNOW DEVELOPMENT IN THESE
AREAS. FOR THE MOST PART...THE LATEST 00Z NAM HAS COME IN FAIRLY
CONSISTENT TO THE 18Z RUNS OF THE GFS AND NAM DEVELOPING A NICE BAND
OF SNOW FROM SOUTHWESTERN NEBRASKA TO NORTHEASTERN NEBRASKA
SATURDAY. QPF'S AND A SNOW RATIO OF 12 TO 1 YIELDS 3 TO 6 INCHES IN
FRONTIER AND SRN CUSTER COUNTY. BASED ON THE INTRUSION OF DRY AIR
FROM THE NORTH...SNOW SHOULD CUTOFF QUICKLY ON THE NRN FLANK OF THE
SYSTEM SATURDAY...SO FOR LINCOLN COUNTY...WOULDN'T BE SURPRISED TO
SEE AN INCH OR LESS ACROSS THE NORTH TO 4 INCHES IN THE FAR SERN
PART OF THE COUNTY. IN ADDITION TO SNOW...BLOWING SNOW LOOKS
PROBABLE WITH NORTHERLY WINDS OF 15 TO 25 MPH...WITH GUSTS TO 35
MPH.
&&
.PREV DISCUSSION... /ISSUED 607 PM CST FRI DEC 2 2011/
AVIATION...
FOR THE KLBF AND KVTN TERMINALS THROUGH 00Z SUNDAY.
A VIGOROUS UPPER LEVEL TROUGH OF LOW PRESSURE...WILL SPREAD LOW
CLOUDS...STRONG NORTHERLY WINDS AND WINTRY PRECIPITATION TO A LARGE
PORTION OF CENTRAL AND SOUTHERN NEBRASKA ON SATURDAY. LOCATIONS
ACROSS NORTHERN NEBRASKA ARE EXPECTED TO AVOID THE SNOW...WITH ONLY
VFR CEILINGS EXPECTED. FOR THE KVTN TERMINAL...HIGH CLOUDS WILL
THICKEN OVERNIGHT WITH CEILINGS OF 10000 FT AGL EXPECTED. NORTHERLY
WINDS WILL INCREASE OVERNIGHT WITH GUSTS UP TO 25 KTS POSSIBLE
SATURDAY.
FLIGHT CONDITIONS AT THE KLBF TERMINAL WILL DETERIORATE SATURDAY
MORNING AS THE MAIN TROUGH OF LOW PRESSURE EJECTS ACROSS THE CENTRAL
AND SOUTHERN PLAINS. FOR TONIGHT...CEILINGS WILL GRADUALLY
LOWER...REACHING 2000 FT AGL BY 11Z SATURDAY. LIGHT SNOW IS EXPECTED
TO DEVELOP AT THE KLBF TERMINAL BY MID MORNING WITH PERSISTENT
VSBYS OF 3SM AND CEILINGS AON 1500 FT AGL. SNOWFALL RATES ARE
EXPECTED TO INTENSIFY BY MID DAY SATURDAY WITH VISIBILITIES DOWN TO
1SM AND CEILINGS DROPPING BLO 1000 FT AGL. NORTHERLY WINDS WILL
INCREASE ON SATURDAY...GUSTING AS HIGH AS 25 KTS AFTER 15Z
SATURDAY.M CST FRI DEC 2 2011/
&&
.PREV DISCUSSION... /ISSUED 309 PM CST FRI DEC 2 2011/
DEVELOPING STORM SYSTEM TO AFFECT THE SOUTHEAST HALF OF FORECAST
AREA SATURDAY.
SYNOPSIS...
A SURFACE TROUGH EXTENDS FROM WESTERN SOUTH DAKOTA INTO THE FRONT
RANGE OF COLORADO. SOUTH WINDS OF 20 TO 35 MPH CONTINUE THIS
AFTERNOON EAST OF VALENTINE THROUGH IMPERIAL. SKIES ARE SUNNY WITH
MID AND HIGH CLOUDS LIFTING NORTHEAST ACROSS KANSAS. TEMPERATURES
RANGE IN THE UPPER 30S TO LOWER 40S.
SHORT TERM...TONIGHT THROUGH MONDAY
STORM SYSTEM TO AFFECT OUR WEATHER SATURDAY IS CURRENTLY LOCATED
ACROSS ARIZONA INTO BAJA MEXICO. INCREASING CLOUDS OVERNIGHT AS
SYSTEM LIFTS INTO NEW MEXICO AND SOUTH CENTRAL COLORADO BY 12Z
SATURDAY.
IT APPEARS LIKELY THAT NORTHERN STREAM TROUGH WILL NOT INTERFERE
ENOUGH TO AFFECT SOUTHERN STREAM SYSTEM TO LIFT ACROSS THE CENTRAL
PLAINS SATURDAY. THE 12Z NAM AND GFS ARE SIMILAR IN HANDLING OF
SYSTEM AND HAVE COME INTO BETTER AGREEMENT WITH CANADIAN GEM AND
EUROPEAN MODELS. AN H7 CLOSED LOW INDICATED TO DEVELOP AFTER 12Z
SATURDAY ACROSS WESTERN KANSAS...WHICH BECOMES A POSITIVELY TILTED
OPEN WAVE FROM NORTH CENTRAL KANSAS INTO NORTHEAST NEBRASKA BY
EARLY SATURDAY EVENING. THE FACT THAT THE UPPER LOW IS POSITIVELY
TILTED AND DOES NOT REMAIN CLOSED FOR MORE THAT 6 HOURS WILL LIMIT
SNOWFALL POTENTIAL IN DEFORMATION ZONE ACROSS SOUTHEASTERN HALF OF
FORECAST AREA. MID LEVEL FRONTOGENESIS AT H7 TO H5 ALSO
PRESENT..ALTHOUGH RELATIVELY WEAK. HAVE INCREASED AREA OF LIKELY
POPS FURTHER NORTHWEST THANT PREVIOUS FORECAST DUE TO BETTER
MODEL AGREEMENT. THE LIKELY AREA NOW EXTEND SOUTH OF A LINE FROM
OGALLALA THROUGH BURWELL AND EWING. THIS ALSO COINCIDES WITH THE
AREA WHERE ONE INCH SNOW ACCUMULATIONS ARE FORECAST. SNOW AMOUNTS
WILL BE HIGHER FARTHER SOUTHEAST. AMOUNTS OF 2 TO 3 INCHES
POSSIBLE GENERALLY SOUTHEAST OF A LINE FROM HAYES CENTER THROUGH
BROKEN BOW. LOCAL AMOUNTS NEAR 4 INCHES ARE POSSIBLE IN EASTERN
FRONTIER COUNTY AND EXTREME SOUTHEAST CUSTER COUNTY. DUE TO THE
TRACK OF THE SYSTEM STILL SOMEWHAT UNCERTAIN...WILL HOLD OFF ANY
HIGHLIGHTS...ESPECIALLY GIVEN THAT FORECAST SNOWFALL AMOUNTS LOOK
TO BE BELOW THRESHOLD. ONE CONCERN THAT AMOUNTS COULD BE HIGHER IS
THERE IS SOME GFS ENSEMBLE MEMBERS WHICH ARE FURTHER NORTH WITH
THE SYSTEM AND THUS HIGHER SNOWFALL AMOUNTS. THEREFORE WILL NEED
TO MONITOR SYSTEM AND MODEL FORECASTS CLOSELY. FINALLY...NORTH
WINDS OF 15 TO 25 MPH AND GUSTY COULD CAUSE AREA OF BLOWING AND
DRIFTING. THIS WILL BE EVALUATED FURTHER WITH NEXT FORECAST SHIFTS
FOR POSSIBLE ADDITION.
SUNDAY WILL BE DRY BUT QUITE COOL. A SHORTWAVE TROUGH OUT OF THE
NORTHERN STREAM WILL MOVE INTO THE PLAINS...BUT DRY AIR WILL TAKE
OVER AND AN ASSOCIATED COLD FRONT WILL PASS BY DRY. COLDER ARCTIC
AIR WILL COME SOUTHWARD WITH HIGHS 25 TO 32. AT 12Z MONDAY A 1045
MILLIBAR HIGH CENTER WILL BE IN WYOMING WITH A COLD DAY IN STORE
IN THE MID 20S.
ROBERG
LONG TERM DISCUSSION...
TUESDAY THROUGH FRIDAY...UPPER LEVEL RIDGING WILL PERSIST ACROSS THE
EASTERN PACIFIC...WITH THE CENTRAL PLAINS TO REMAIN IN A PROGRESSIVE
NORTHWEST FLOW ALOFT. A BRIEF WARM UP IS EXPECTED WEDNESDAY AHEAD OF
ANOTHER SHORTWAVE AND ASSOCIATED ARCTIC COLD FRONT TO ARRIVE
THURSDAY. FAVORABLE JET DYNAMICS WOULD SUGGEST THE POSSIBILITY OF
SOME LIGHT SNOW...BUT NOTHING SIGNIFICANT IS EXPECTED AT THIS TIME.
HOWEVER...SOME PRETTY COLD AIR IS EXPECTED BEHIND THE FRONT...WITH
H85 TEMPS RANGING FROM -12C ACROSS SOUTHWEST NEBRASKA TO -18C ACROSS
NORTHEAST NEBRASKA BY 12Z FRIDAY. HIGHS IN THE 20S AND LOWS IN THE
SINGLE DIGITS APPEAR LIKELY FOR THURSDAY INTO FRIDAY.
TAYLOR
&&
.LBF WATCHES/WARNINGS/ADVISORIES...WINTER WEATHER ADVISORY FOR ZONES
NEZ038-071 FROM 5 AM CST THROUGH 6 PM CST SATURDAY.
&&
SHORT TERM...ROBERG
LONG TERM...TAYLOR
AVIATION AND UPDATE...BUTTLER
Hazardous weather outlook, Dec 2, 9:03 PM CST, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
903 PM CST FRI DEC 2 2011
NEZ004>010-022>029-035>038-056>059-069>071-094-040315-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
903 PM CST FRI DEC 2 2011 /803 PM MST FRI DEC 2 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
LIGHT SNOW WILL SPREAD NORTH INTO SOUTHWEST AND CENTRAL NEBRASKA
SATURDAY MORNING. LATEST INDICATIONS CONTINUE TO SHOW THE HEAVIER
SNOW WILL FALL ACROSS NORTHWEST KANSAS THROUGH SOUTH CENTRAL
NEBRASKA. HOWEVER BY SATURDAY EVENING...3 TO 6 INCHES OF SNOW IS
LIKELY OVER FRONTIER AND SOUTHERN PORTIONS OF CUSTER COUNTY.
ELSEWHERE...FOR LOCATIONS ALONG AND EAST OF A OGALLALA TO O'NEILL
LINE...ONE TO THREE INCHES OF SNOW WILL BE POSSIBLE.
IN ADDITION TO SNOW...NORTHERLY WINDS MAY GUST AS HIGH AS 35 MPH
SATURDAY AFTERNOON...PRODUCING AREAS OF BLOWING SNOW. A WINTER
WEATHER ADVISORY HAS BEEN ISSUED FOR SNOW AND BLOWING SNOW FOR
FRONTIER AND CUSTER COUNTIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE
JACOBS
Winter Storm, Frontier
- When
- December 3, 2:30 AM CST to 6:00 PM CST
- Where
- Frontier forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.530, -100.394 (the zone’s center; the record gives no point)
Cooperative observer in Stockville reported 6 inches of snowfall with a storm total snowfall of 8 inches. Snowfall amounts across Frontier County ranged from 5 to 12 inches. Northerly winds of 20 to 30 mph caused considerable blowing and drifting snow during the morning and afternoon hours, especially across the southeastern part of the county. The blowing and drifting of the snow resulted in snow drifts up to 4 feet.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Nebraska, December 3, 20111 death · $75,000 · 8 events
- Winter Weather in Arizona, December 3 to 5, 20111 death · 1 event
- High Wind in Alaska, December 3 to 4, 2011$1.5 million · 103 kt wind · 2 events
- Winter Weather in Wisconsin, December 3 to 4, 20117 injured · $15,000 · 2 events
- Winter Storm and Winter Weather in Nebraska, December 3 to 4, 201124 events
- Heavy Snow and Winter Weather in Arizona, December 3 to 4, 2011$25,000 · 2 events
- Winter Storm in Kansas, December 3, 2011$22,000 · 4 events
- Blizzard and Winter Storm in Alaska, December 3 to 5, 201170 kt wind · 20 events
- Winter Weather in Iowa, December 3, 201111 events
- Heavy Snow in Iowa, December 3, 201110 events
- Heavy Snow and Winter Weather in Michigan, December 3 to 4, 2011$4,000 · 8 events
- Flooding and Heavy Rain in Illinois, December 3 to 6, 20116 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350406.